Skip to Main Content

++

Chapter 32: Drugs of Abuse

++
++
++

A 42-year-old homemaker suffers from anxiety with phobic symptoms and occasional panic attacks. She uses over-the-counter antihistamines for allergic rhinitis and claims that ethanol use is “just 1 or 2 glasses of wine with dinner.” Alprazolam, a benzodiazepine, is prescribed, and the patient is maintained on the drug for 3 yr, with several dose increments over that time period. Her family notices that she does not seem to be improving and that her speech is often slurred in the evenings. She is finally hospitalized with severe withdrawal signs on one weekend while attempting to end her dependence on drugs.

++

Which statement about the use of alprazolam is accurate?

++
++
++

(A) Abrupt discontinuance of alprazolam after 4 wk of treatment may elicit withdrawal signs

++
++

(B) Additive CNS depression occurs with ethanol

++
++

(C) Benzodiazepines are Schedule IV-controlled drugs

++
++

(D) Tolerance can occur with chronic use of any benzodiazepine

++
++

(E) All of the above statements are accurate

+
++

Therapeutic doses of benzodiazepines may lead to dependence with withdrawal symptoms including anxiety and agitation observable on abrupt discontinuance after a few weeks of treatment. Like most sedative-hypnotics, benzodiazepines are schedule-controlled, exhibiting dependence liability and the development of tolerance. Additive depression occurs with ethanol and many other CNS drugs. The answer is E.

++
++
++

A 42-year-old homemaker suffers from anxiety with phobic symptoms and occasional panic attacks. She uses over-the-counter antihistamines for allergic rhinitis and claims that ethanol use is “just 1 or 2 glasses of wine with dinner.” Alprazolam, a benzodiazepine, is prescribed, and the patient is maintained on the drug for 3 yr, with several dose increments over that time period. Her family notices that she does not seem to be improving and that her speech is often slurred in the evenings. She is finally hospitalized with severe withdrawal signs on one weekend while attempting to end her dependence on drugs.

++

The main reason for hospitalization of this patient was to be able to effectively control

++
++
++

(A) Cardiac arrhythmias

++
++

(B) Delirium

++
++

(C) Hepatic dysfunction

++
++

(D) Seizures

++
++

(E) None of the above

+
++

This patient is probably withdrawing from dependence on both alprazolam and alcohol use. In addition to the symptoms described previously, abrupt withdrawal from sedative-hypnotic dependence may include hyperreflexia progressing to seizures, with ensuing coma and possibly death. The risk of a seizure is increased if the patient abruptly withdraws from ethanol use at the same time. ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.